Case Study 2

Only available on StudyMode
  • Download(s) : 158
  • Published : April 22, 2013
Open Document
Text Preview
Chapter 2 Case Study

Summary 1:
21-year old woman that has had type 1 diabetes for the past 8 years, was brought to the hospital in a coma. She was prescribed to take 92 units of insulin a day to maintain her sugar levels within normal limits and prevent excess sugar in her urine. Upon admission she was hypontensive, tachycardic and hyperventilating. Her labs show she is acidonic, arterial blood carbon dioxide levels were low, blood oxygen tension is normal, bicarbonate levels are really low indicating metabolic acidosis, low sodium levels, slightly high level of potassium, Chloride level is on the low end of normal, very high levels of blood urea and nitrogen, total carbon dioxide levels are really low, extremely high sugar levels and high creatinine levels. She tested positive for ketones. She recieved 8 units of regular insulin through an IV and 8 units per hour by IV infusion pump. Her blood sugar levels began to drop at about 100 mg/dL each hour. After seven hours her breathing and pH went back to normal, following an injection of intravenous sodium bicarbonate to raise her pH and vigorous IV fluids and electrolyte replacement. 1. It seems her type 1 diabetes is uncontrolled. As her body could not use the sugar and there is not enough insulin, fat was used for fuel instead. During fat breakdown, byproducts called ketones are developed. Ketone bodies are acidic and dangerous when it build up in the body causing all her symptoms upon admission. 2. Yes, her pH levels became normal. Meaning her bicarbonate levels increased to compensate for the increased hydrogen proton levels in her blood. 3. When the body uses fat for energy instead of sugar, the body creates a byproduct called ketones. Since this is a byproduct, it flows through the renal system waiting to be expelled from the body. Normally, the existence of ketone bodies are detected through a urine sample. 4. The potassium results were high which can indicate some problem with her...
tracking img